Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 443, NWS Jackson, MS

June 10, 2003Franklin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 10, 2003, 5:49 PM CDT for Franklin County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 5:49 PM CDT (22:49 UTC)
Expired
Jun 10, 2003, 6:20 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS54 KJAN 102249
SVRJAN
MSC037-102320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 620 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MCCALL CREEK MOVING 
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MCCALL CREEK AT 600 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3136 9075 3149 9088 3161 9078 3161 9065
          3146 9065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT TUE JUN 10 2003

SERIES OF UPPER TROUGHS PIVOTING ACROSS THE REGION THROUGH THE END
OF THE WEEK WILL BE ASSOCIATED WITH ENHANCED LOW LEVEL WIND MAXIMA.
STRONGEST LOW LEVEL INFLOW NOTED ACROSS EXTREME NW ZONES THROUGH
NEXT FEW DAYS AS MODELS KEEP STRONGEST DYNAMICS ALONG A TRACK TO OUR
NORTH. MAIN FORECAST DIFFICULTIES INVOLVE TIMING AND STRENGTH OF
SHORTWAVES.

DEEPER MOISTURE LIMITED TONIGHT UNTIL LATE AS SHORTWAVE SHIFTS EWD
INTO WRN ZONES. WILL INCREASE POPS WRN ZONES AFTER MIDNIGHT AND
LEAVE SLIGHT CHANCE FOR ERN AREAS. MOISTURE DEEPENS ACROSS REGION
WED AND VERTICAL MOTION INCREASES. SHORTWAVE TROUGH PIVOTING EWD
DURING THE DAY WITH THE STRONGEST DYNAMICS FORECAST ACROSS NRN
ZONES.

JET FLOW INCREASES WRN ZONES LATE WED NIGHT. CONFIDENCE IN MODELS
DECREASING AS TIMING AND STRENGTH OF DISTURBANCES IN THE WLYS
BECOMES MORE DIFFICULT TO FORECAST. WIDESPREAD BUT UNORGANIZED VERT
VELOCITY FORECAST FOR WED NIGHT WHILE DEEP MOISTURE REMAINS IN
PLACE...ESPECIALLY OVER NRN ZONES.

YET ANOTHER SHORTWAVE TROUGH MOVES THROUGH THU. GOOD MOISTURE
REMAINS IN PLACE TO CONTINUE CHANCE OF CONVECTION. AIR MASS WILL
BECOME MOST UNSTABLE WRN ZONES BUT BEST DYNAMICS CONTINUE ACROSS NRN
AREAS. MODELS AGREE ON WEAK IMPULSES MOVING THROUGH THE FLOW THU
NIGHT BUT DISAGREE ON TIMING AND DISTRIBUTION OF VERT MOTION FIELDS.
WILL KEEP LOW END CHANCE POPS THU NIGHT FOR NOW.

JET FLOW BEGINS TO SHIFT SWD FRIDAY AS THE NEXT SHORTWAVE TROUGH
TRACKS THROUGH DURING THE DAY. AVN HOLDS OFF ON VORT LOBE BUT
INCREASE UPPER DIVERGENCE NRN ZONES AS WEAK JET COUPLET DEVELOPS
NORTH AND CENTRAL.

SIGNIFICANT DESTABILIZATION FORECAST FOR SATURDAY WITH MODEL CAPE
VALUES WELL ABOVE 3000 BY THE AFTERNOON. RELATIVELY STRONG SHORTWAVE
MOVING ACROSS REGION AS MEAN UPPER LOW SETS UP OVER THE MID WEST.
COLD FRONT SHIFTING INTO NW ARKANSAS BY 00Z SUN AND STALLING ACROSS
ARKANSAS THROUGH TUESDAY. BLOCKING PATTERN SETTING UP ALOFT EARLY
NEXT WEEK AS UPPER RIDGE BUILDS OVER THE WEAKENING UPPER TROUGH.
LOOKS LIKE RETURN TO MORE SEASONAL PATTERN FOR THE BEGINNING OF THE
WEEK WITH PERSISTENT LOW LEVEL SLY FLOW TOPPED BY WEAK TROUGH/UPPER
RIDGING ALOFT.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 10, 4:00 PM CDT, 1 hour 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE TONIGHT THROUGH WEDNESDAY FOR
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY FOR
AREAS ALONG AND NORTH OF A LINE FROM GREENWOOD TO GREENVILLE TO
CROSSETT ARKANSAS. DAMAGING WINDS WILL BE THE MAIN RISK.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TONIGHT.  THUNDERSTORMS DEVELOPING ALONG THE SEA-BREEZE OVER
LOUISIANA WILL MOVE INTO SOUTHERN MISSISSIPPI AND NORTHEAST
LOUISIANA THIS AFTERNOON. WITH VERY MOIST AND UNSTABLE AIR OVER
THE REGION...A FEW STORMS MAY CONTINUE MOVING NORTH INTO CENTRAL
MISSISSIPPI AND SOUTHEAST ARKANSAS TONIGHT.
MEANWHILE...AN UPPER LEVEL DISTURBANCE MOVING OUT OF TEXAS...WILL
APPROACH SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI WEDNESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA
AGAIN WEDNESDAY...WITH ISOLATED SEVERE STORMS POSSIBLE OVER
SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
WEDNESDAY NIGHT THROUGH FRIDAY.  A SLOW MOVING COLD FRONT AND A
SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA.
THESE STORM SYSTEMS COMBINED WITH PLENTY OF MOISTURE AND
INSTABILITY MAY LEAD TO SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS
WILL BE THE MAIN RISK...HOWEVER VERY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI THROUGH TUESDAY.
SEVERAL UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL MOVE
THROUGH THE AREA...WHILE SOUTHERLY WINDS CONTINUE TO BRING MOIST
AND UNSTABLE AIR INTO THE REGION. THE STRENGTH AND TIMING OF
THESE SYSTEMS ARE UNCERTAIN...CONTINUE TO MONITOR THE LATEST
STATEMENTS AND FORECASTS FOR FURTHER INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:05 PM CDTSevere Thunderstorm WarningJANLincoln30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.